Indiana, 2017

Flash Flood and Flooding in Indiana, May 24, 2017

May 24, 2017 · NWS IND · 3 events in 2 counties and zones

A slow-moving band of showers and thunderstorms moved across eastern areas of central Indiana. Some locations saw upwards of 2 to 4 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A slow-moving band of showers and thunderstorms moved across eastern areas of central Indiana. Some locations saw upwards of 2 to 4 inches of rain. This led to flooding and flash flooding in portions of the Henry and Delaware County areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 24, 11:26 AM EST, 59 minutes earlier.

Area forecast discussion, May 24, 11:26 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1226 PM EDT Wed May 24 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 330 AM EDT Wed May 24 2017

Wet weather will occur today through midday Thursday as low pressure
deepens over the Ohio valley and drifts north across Indiana.  This
low pressure system will move on to the east and a ridge of high
pressure will move east across Indiana Thursday night and early
Friday.   Wet weather will return late Friday through most of the
weekend as a frontal system and a couple of low pressure systems
move our way.   Temperatures will become a little cooler early
next week as an upper trough digs into the upper midwest.

&&

.NEAR TERM /Today through Thursday/...
Issued at 330 AM EDT Wed May 24 2017

Showers have been increasing over the lower Ohio valley as well
as northeast Illinois and parts of extreme northwest Indiana.
Surface chart indicates a weak area of low pressure centered a
little south of Louisville at 07Z.   Models strengthen this
low pressure system as a closed upper low over eastern Iowa
moves southeast.   For today leaned heavily towards the high
res model which spread numerous showers into our southwest and
southern sections this morning and spreads this area north across
the rest of our region this afternoon.  Will go with definite POPS
most areas today...but this will not happen until this afternoon
across our north.

The low pressure system will deepen and move north across central
Indiana today.   Models indicate MU capes of 500 to 1000 J/KG this
afternoon which will result in a chance of thunderstorms this
afternoon and a slight chance of thunderstorms into early evening.

Will continue with likely POPS all but far west tonight and then
decreasing chance of showers Thursday as the surface low moves on
to the east.

With clouds and precip cut temperatures slightly across the southwest
half of our forecast area today.  There may be a period late morning
where temperatures could rise into the upper 60s across our northeast
before the showers arrive.  Anyways highs all areas will be in the
60s today.   Went with lows in the middle 60s tonight which was
slightly above a MOS blend.   On Thursday highs will range from the
middle 60s east to lower 70s southwest where some Sun may occur by
late Thursday.

&&

.SHORT TERM /Thursday Night through Friday Night/...
Issued at 330 AM EDT Wed May 24 2017

A ridge of high pressure will move east across Indiana Thursday
night and Friday bringing a period of dry weather.   An area of
low pressure will move our way Friday night.  The GFS spreads
precipitation by late Friday morning...while NAM keeps us dry
until Friday evening...while the EURO and Canadian by late Friday
afternoon.  Will go with a blend...but slightly slower than CONSALL
and SuperBlend POPS.  Raised POPS to likely some areas Friday evening
as this is most likely time for precipitation to occur and models
indicate pretty good forcing.

Concerning temperatures stayed close to a MOS blend with highs
75 to 80 Friday and slightly above a MOS blend Friday night with
lows in the lower to middle 60s.

&&

.LONG TERM /Saturday through Tuesday Night/...

Issued at 341 AM EDT Wed May 24 2017

Models continue to trend toward an active weather pattern
throughout the extended period. First, showers and thunderstorms
are expected to develop along a surface low's frontal boundary on
Saturday. After that, additional forcing will be provided by an
upper low progged to drop into the Upper Midwest for the second
half of the weekend. There will be a lull in activity from Sunday
night into Monday as the forecast area falls into a dry slot.
However, additional waves of energy will resume around the upper
low by Monday afternoon, triggering additional showers and
thunderstorms through the end of the period. Meanwhile,
temperatures will start out above normal for the weekend with
highs in the upper 70s/low 80s, but they will trend closer to
normal by Monday and Tuesday.

&&

.AVIATION (Discussion for 241800Z TAFs)...

Issued at 1226 PM EDT Wed May 24 2017

Expect poor flying weather much of the time.

For the afternoon, visibilities will be mostly MVFR in rain while
ceilings are largely VFR, but occasionally MVFR. Widespread IFR
and areas of LIFR are going to form overnight as low pressure
crosses Indiana, rain continues, and fog develops. There should be
slow recovery to VFR during the day Thursday.

Thunderstorms could be embedded in larger areas of rain today and
tonight.

The wind should stay mostly northwest at 5-15 knots.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM....TDUD
AVIATION...JK
Hazardous weather outlook, May 24, 9:17 AM EST, 3 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1017 AM EDT Wed May 24 2017

INZ021-028>031-035>049-051>057-060>065-067>072-251430-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
1017 AM EDT Wed May 24 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms. Isolated severe possible.

Hazards: Lightning, large hail, isolated tornadoes, localized heavy
rainfall.

Timing: Through 10 pm.

Discussion: A low pressure system will deepen over the Ohio Valley
today. With the proximity of the low providing extra spin to the
atmosphere and colder air aloft, could see a few strong to severe
storms develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorms are possible at times from Friday through
Sunday and again Monday and Tuesday afternoons. Strong or possibly
severe storms appear possible Friday afternoon to evening and
Saturday around the same time. Cloud to ground lightning, heavy rain
and gusty winds are threats from any thunderstorm.

Discussion: A frontal system will move through Memorial Day weekend,
quickly followed by an upper low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be possible this afternoon as well as at
times Memorial Day weekend.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

CP

In the hours before

Special weather statement, May 24, 11:05 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1205 PM EDT WED MAY 24 2017

INZ041-049-057-065-241730-
Rush-Decatur-Henry-Delaware-
1205 PM EDT WED MAY 24 2017

...AN AREA OF THUNDERSTORMS WILL AFFECT RUSH...SOUTHERN
DELAWARE...NORTHEASTERN DECATUR AND HENRY COUNTIES...

At 1159 AM EDT, thunderstorms were clustered from near New Castle
south to near Greensburg, moving north around 20 mph.

Heavy rainfall from these thunderstorms will reduce visibility for
drivers and cause ponding of water on roads. Do not drive your
vehicle through flooded roadways.

A weather observer in Rushville reported just over one inch of rain.
Radar rainfall estimated over 1.5 inches were indicated north of New
Castle near Sulphur Springs.

LAT...LON 3987 8522 3979 8522 3979 8530 3926 8531
      3931 8551 3979 8560 3987 8560 3987 8558
      4025 8557 4022 8522 3988 8520
TIME...MOT...LOC 1559Z 163DEG 2KT 3997 8540

drt
Local storm report, May 24, 11:08 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1208 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     HEAVY RAIN       1 NE RUSHVILLE          39.62N 85.43W
05/24/2017  M1.10 INCH       RUSH               IN   TRAINED SPOTTER

            1.10 INCHES OF RAIN IN LAST 2 HOURS.

&&

CP

The radar

The Indianapolis radar (KIND), 79 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Henry

When
May 24, 12:25 PM EST to 2:25 PM EST
Where
Henry County, 0.57 mi NE of Sulphur Spgs to 0.54 mi NE of Sulphur Spgs
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
40.005, -85.442

Highway 36 was flooded in Sulphur Springs due to thunderstorm heavy rainfall. At least one home was surrounded by water.

Flood, Delaware

When
May 24, 2:24 PM EST to 4:00 PM EST
Where
Delaware County, 0.87 mi NW of Mayfield to 0.9 mi NW of Mayfield
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.189, -85.382

The Madison Street underpass in Muncie was closed for high water from thunderstorm heavy rainfall. Rainfall was measured at 1.50 inches.

Flood, Henry

When
May 24, 3:10 PM EST to 5:00 PM EST
Where
Henry County, 1.05 mi WSW of Mt Summit to 1.06 mi W of Mt Summit
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
39.996, -85.399

Four feet of water was over County Road 75 West, south of Jacobs Family Orchard due to thunderstorm heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703444, 703470, 703472.